New Jersey, 2021

High Wind in New Jersey, January 29, 2021

January 29, 2021 · NWS OKX · 1 event in 1 county or zone

High winds occurred over the region as high pressure built in from the west behind a strengthening coastal low pressure system heading northeast after passing well to the south.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred over the region as high pressure built in from the west behind a strengthening coastal low pressure system heading northeast after passing well to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 29, 4:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 29, 4:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
448 AM EST Fri Jan 29 2021

.SYNOPSIS...
A strong low pressure system will continue to pull away across
the western Atlantic, while high pressure across the Midwest
builds east and into the area for the first half of the weekend.
A complex low pressure system will emerge across the Great
Plains on Saturday, then track across the country over the
weekend, potentially impacting the area Sunday night and
continuing into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level low dropping across New England this morning is
helping to usher in the coldest airmass of the season into the
Northeast along with flurries and snow snow showers (a light
coasting has been reported across SW coastal CT). Furthermore,
with strong low pressure over the western Atlantic and high
pressure building in from the Midwest, a tight pressure gradient
will result in strong NW winds today with gusts up to 45 mph
possible (close to wind advisory criteria). There may be a few
gusts up to 50 mph, but expected to be isolated.

Highs today will range from the upper teens inland to the lower
20s at the coast. These temperatures combined with the
aforementioned winds, will result in wind chills from zero to 10
below zero this morning. There could even be few values a bit
lower. Values will get no higher than the single digits today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Unseasonably cold conditions will persist through the weekend
with wind gusts gradually diminishing through Saturday. Lows
tonight will range from the single digits inland, to the lower
teens at this coast. These values are around 10 degrees below
normal. Winds chills will once again dip below zero.

Temperatures will then gradually moderate through  Sunday with
highs in the mid 20s to around 30, and lows back into the single
digits and teens Saturday night. However, wind chill values
will not be as low as the previous nights.

The focus then turns to a storm system over the Midwest on
Sunday that will trigger a secondary coastal low along the Mid
Atlantic coast. The trend continues to be slower with light snow
possibly developing toward evening near of just SW of the NYC
metro.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
There remains the potential for a significant winter storm late
Sunday night into Tuesday as a southern branch storm system
interacts with a retreating arctic airmass across the Northeast.
As the system works into the ohio Valley states on Sunday, the
forcing will interact with frontal zone along the Mid Atlantic
coast, initiating coastal low development. Global models are in
remarkably good agreement with the system just entering the
west coast of the CONUS, however, there are several players in
this game that are critical to the outcome. The departing upper
low over the Canadian Maritimes (50/50 low) will determine how
long the mid level confluence stays in place across the
Northeast, thus sustaining the surface high and cold pool. There
are subtle differences in the global models on when this lifts
out Sunday night into Monday. This in turn will act as block as
the secondary low deepens and works north and east, eventually
occluding in the waters south of Long Island. In looking at the
GEFS and ECMWF ensemble members, most take the low track just
south and east of the 40N...70W benchmark. This is a more
favorable track for the coastal locations to see a significant
snowfall versus inland areas. That being said, the GGEM is much
farther north with its precipitation shield. Unfortunately, the
GGEM ensemble was unavailable for 00Z. Mean liquid equivalent
amounts for the GEFS range from 0.50 inland to 1 inch at the
coast (LI/NYC), with the ECMWF mean about a quarter inch lower
on both ends. There is also the question of some warming in the
boundary layer for coastal locations, which could cause a mix
with rain. Right now, this potential is limited to near the east
end of Long Island. Once again, such details will be difficult
to resolve this far out and will likely change.

As for snowfall totals, based on ensemble means at this time,
there is the potential for warning level snows near the coast
(minus any mixing), and advisory level for the interior. There
are of course members that are higher and lower than the mean,
but this seems to be the best approach at this time based on the
uncertainty with the low track.

Snow should overspread the area Sunday night into Monday morning
and continue into the day as the upper low closes off along the
Mid Atlantic coast Monday into Monday night. Wraparound snows
could very well persist into Tuesday before conditions dry out.

Drier conditions should return on Wednesday with some hints at
a warming trend for the middle of the week.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
High pres builds in west of the region thru Sat.

VFR thru the TAF period, although a few flurries will be possible
today.

Strong NW winds today. Some weaker flow away from the immediate
coasts til about 11Z, which will result in vrb wind direction at
times. Peak gusts today up to 40kt. Winds gradually diminish tngt,
but remain gusty on Sat.

...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

EWR and TEB wind direction could be left of the TAFs thru 11-12Z due
to lighter flow. Occasional gusts may be stronger than indicated in
the TAFs this aftn.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR.
.Sunday...Mainly VFR. A chance of MVFR and snow late in the day.
.Sunday night through Tuesday...Chance of IFR in snow and rain.
Gusty winds possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Gales today, then they come down gradually to sca lvls tngt. A sca
will be needed on Sat, then cond fall blw for Sun.  Winds and seas
build again on Mon with low pres slowly tracking near the waters.
Gales will be possible, especially on the ocean, Mon and Tue. Seas
will build to at least 15 ft on the ocean during the peak of the
storm. Cond gradually improve on Wed.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until midnight EST tonight for ANZ330-335-338-340-
     345.
     Freezing Spray Advisory until 3 PM EST this afternoon for
     ANZ330-350.
     Freezing Spray Advisory from 7 AM this morning to 3 PM EST
     this afternoon for ANZ335-353-355.
     Gale Warning until 7 AM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...DS/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DS/DW
AVIATION...JMC
MARINE...JMC
HYDROLOGY...DS/DW
Hazardous weather outlook, Jan 28, 4:45 PM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
445 PM EST Thu Jan 28 2021

NYZ072>075-176-178-292145-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
445 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for a coastal storm to bring 6 or more inches
of snow to the area late Sunday night into Tuesday. Additionally,
strong northeast winds, coastal flooding, and beach erosion will be
possible. At this time, there remains a fair amount of uncertainty
with the low track and timing to be specific with details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-292145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
445 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for a coastal storm to bring 6 or more inches
of snow to the area late Sunday night into Tuesday. Additionally,
strong northeast winds, coastal flooding, and beach erosion will be
possible. At this time, there remains a fair amount of uncertainty
with the low track and timing to be specific with details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-340-345-292145-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-292145-
Long Island Sound West of New Haven CT/Port Jefferson NY-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ353-355-292145-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-292145-
Long Island Sound East of New Haven CT/Port Jefferson NY-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-292145-
Moriches Inlet NY to Montauk Point NY out 20 nm-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jan 29, 4:43 AM EST, 17 minutes before
Special Weather Statement
National Weather Service New York NY
443 AM EST Fri Jan 29 2021

CTZ005-006-009-010-NYZ078>081-177-179-291100-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Nassau-
Southern Nassau-
443 AM EST Fri Jan 29 2021

Scattered snow showers can be expected through 6 am. A coating of
snow, including on area roadways, can be expected in the heaviest
activity. Extra caution should be used if traveling this morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hudson

When
January 29, 5:00 AM EST to 6:00 AM EST
Where
Hudson forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A measured sustained wind of 45 mph occurred at nearby Robbins Reef Lighthouse at an elevation of 69 feet above ground at 524 AM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937926.